Format

Send to

Choose Destination
See comment in PubMed Commons below
BMC Endocr Disord. 2014 Apr 11;14:34. doi: 10.1186/1472-6823-14-34.

A case of osmotic demyelination syndrome occurred after the correction of severe hyponatraemia in hyperemesis gravidarum.

Author information

1
Department of Experimental and Clinical Biomedical Sciences, Endocrine Unit, University of Florence, Florence, Italy. alessandro.peri@unifi.it.

Abstract

BACKGROUND:

Osmotic demyelination syndrome (ODS) may be observed as a result of a rapid change in serum osmolarity, such as that induced by an overly rapid correction of serum sodium levels in hyponatraemic patients.

CASE PRESENTATION:

We describe the case of a 21-year-old woman who was hospitalized at week 10 of gestation because of severe hyperemesis. At admission the patient appeared restless and confused and severe hyponatraemia (serum sodium 107 mmol/L) and hypokalemia (serum potassium 1.1 mmol/L) were detected. Active and simultaneous correction of these imbalances led to an overly rapid increase of serum sodium levels (17 mmol/L in the first 24 hours). Isotonic saline solution was stopped and replaced by 5% dextrose solution infusion. However, the neurological alterations worsened and the radiological features were consistent with the diagnosis of extra-pontine ODS. Steroids were administered intravenously with progressive improvement of biochemical and clinical abnormalities. At the time of discharge, 20 days later, the patient was able to walk and eat autonomously with only minimal external support.

CONCLUSIONS:

This report illustrates an unusual case of ODS, occurred after an excessive rate of correction of hyponatraemia obtained with isotonic saline infusion. Hypokaliemia and its active correction very likely played a crucial role in facilitating the onset of ODS. This interesting aspect will be explained in detail in the article. A more cautious and thoughtful correction of electrolyte alterations, would have probably prevented the onset of ODS in this patient. Physicians should be aware of the possibly fatal consequences that an exceedingly rapid change of serum osmolarity may have and should strictly follow the known safety measures in order to prevent it to occur.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center